Texas, 2018

Damaging Winds in Texas, June 20, 2018

June 20, 2018 · NWS FWD · 3 events in 2 counties and zones

A weak cold front generated isolated thunderstorms along the Red River Wednesday evening. One storm produced isolated wind damage as it moved south-southwest over parts of the Dallas-Fort Worth Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak cold front generated isolated thunderstorms along the Red River Wednesday evening. One storm produced isolated wind damage as it moved south-southwest over parts of the Dallas-Fort Worth Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 20, 5:46 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 5:46 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
646 PM CDT Wed Jun 20 2018

.AVIATION...
/00z TAFs/

The main concern this evening revolves around the convective
potential at the Metroplex TAF sites. Thunderstorms are ongoing
just north of the Red River early this evening near a cold front
and these will continue to gradually sink southward over the next
few hours. Visible satellite imagery also reveals the Cu field
just north and west of the Metroplex is becoming a bit more
agitated, with several convective initiation attempts noted over
the last hour. The currently-ascending 00z RAOB sampled some
fairly warm air around 700-750 mb, but the effects of a nearby
shortwave may be sufficient to erode this over the next hour or
two. As a result, we've elected to TEMPO TSRA at the Metroplex
airports (02-04z at DFW, DAL, AFW, and FTW, and 03-05z at GKY). A
brief north wind shift will be possible as convection passes, but
conditions should rapidly improve after 05z. At Waco,
precipitation chances appear too low to warrant an explicit
mention through the TAF period.

Overnight, there are signals that skies may clear across the
Metroplex. With considerable near-surface moisture in place along
with very light winds, there may be a potential for IFR cigs (and
vsbys). With considerable uncertainties regarding this potential,
we'll keep things more optimistic for the time-being, but a more
pessimistic outlook may be needed in later TAFs. IFR (even LIFR)
conditions appear to be in store for Waco as the next slug of
moisture rides northward overnight. Conditions will improve
quickly during the mid-morning hours on Thursday. Winds will
likely briefly shift out of the west before southerly winds return
during the late-afternoon and evening.

Carlaw

&&

.SHORT TERM... /Issued 331 PM CDT Wed Jun 20 2018/
/Tonight/
Tropical moisture will continue to be shunted to the east tonight
which will keep the majority of showers and storms east of the
forecast area. However, the eastern zones will still see some
scattered activity mainly through sunset.

There is also a chance for additional shower and thunderstorm
development late this afternoon/early evening generally north of
the forecast area in the vicinity of a weak cold front and
shortwave. If these storms do develop they will move southeast
into North Texas, affecting locations generally north of I-20.
Instability across the northern half of the region is marginal
and moisture will be decreasing through the night so storms may
have difficulty holding together. Therefore, we will keep PoPs
fairly low this evening/overnight.

Overnight lows will be generally in the lower and middle 70s with
a light south to southeast wind.

79

&&

.LONG TERM... /Issued 331 PM CDT Wed Jun 20 2018/
/Thursday Onward/

Thursday should begin with a relative lull in precipitation with a
stalled frontal boundary positioned through southern Oklahoma. The
plume of rich moisture that had brought portions of North and
Central Texas some beneficial rainfall will be shifting to the
south towards Mexico, leaving us with substantially lower PW
values. This will also mean fewer clouds than previous days, so
temperatures will warm quickly as we return to near/above normal
highs Thursday afternoon. As a shortwave pivots through the
Central Plains, this may force the stalled front to enter North
Texas by Thursday afternoon. This boundary could serve as a focus
for convective initiation Thursday afternoon during peak heating
with weak low-level convergence occurring near the diffuse frontal
zone. The mostly likely area would be north of I-20 and east of
I-35. Unlike the previous few days, our the environment will have
fewer tropical characteristics, and instead will be more unstable
with steeper lapse rates aloft and some drier mid-level air in
place. These condition would support a threat for some stronger
storms in these areas capable of strong winds or some hail through
Thursday evening.

After a couple days of near or below normal temperatures, Friday
will be a rude awakening that it is, in fact, summer in North
Texas. The upper ridge will build back in from the west, and
temperatures will climb into the upper 90s and low 100s west of
I-35 both Friday and Saturday. In addition, we'll keep some
residual low-level moisture around with dewpoints in the upper
60s and 70s which will contribute to heat index values at or above
105 degrees. It's possible a Heat Advisory will be needed during
the Friday/Saturday time period if it appears these conditions
will materialize. Both Friday and Saturday evenings, we will need
to keep an eye on convection to our north as storms are expected
to develop along the stalled front draped through Oklahoma. Some
of this activity could affect our Red River counties on Friday
evening. However, models are becoming quite a bit more aggressive
with suggesting an MCS will build into North Texas on Saturday
night. I've raised and expanded PoPs overnight Saturday into
Sunday morning for areas including the DFW Metro. Conditions are
actually reasonably favorable for a robust MCS to be maintained
into North Texas during this time, with northerly Corfidi vectors,
very large instability, and strong low-level warm advection. Some
strong winds would be possible if the complex can sustain itself
into North Texas.

Following the potential early morning complex, Sunday should be a
mostly dry day with temperatures a couple degrees cooler than
Saturday, although heat indices near 105 will still be possible.
We'll remain on the periphery of the upper ridge axis Monday
through Wednesday, and temperatures will remain mostly in the
mid/upper 90s. Outside of some low rain chances associated with
seabreeze convection across our southeast on Monday and Tuesday,
it appears most of the area will remain dry early next week.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  95  77  98  80 /  30  20  10  10  10
Waco                74  94  76 100  78 /  20  20   0   5   0
Paris               72  91  71  92  75 /  40  40  30  30  20
Denton              74  95  74  99  79 /  30  20  10  10  10
McKinney            72  93  71  96  73 /  30  30  20  10  10
Dallas              75  95  78  98  80 /  30  20  10  10  10
Terrell             73  94  75  98  78 /  30  30  10  10  10
Corsicana           72  92  75  97  76 /  30  20   5  10   5
Temple              72  93  74  99  76 /  20  20   0   5   0
Mineral Wells       72  96  73 100  78 /  30  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/25
Hazardous weather outlook, Jun 20, 6:15 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
715 PM CDT Wed Jun 20 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
715 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms are possible this evening, primarily near and north of
I-20/I-30. While severe weather is not anticipated, the strongest
storms will be capable of producing strong wind gusts and small hail
in addition to brief heavy rainfall. Isolated thunderstorms will then
be possible overnight, mainly east of I-35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue mostly east of Interstate 35 on
Thursday. The main hazards will be locally heavy rainfall, gusty
winds, and lightning.

Thunderstorm complexes moving southeast from Oklahoma may affect
parts of North Texas both Friday and Saturday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 7:04 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
804 PM CDT WED JUN 20 2018

TXZ092-093-210145-
Grayson TX-Cooke TX-
804 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOKE AND
SOUTHWESTERN GRAYSON COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking several strong
thunderstorms near Callisburg, Collinsville, Dorchester, and Howe.
Movement was southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

LAT...LON 3347 9652 3340 9659 3342 9720 3362 9730
      3372 9704 3377 9682
TIME...MOT...LOC 0102Z 040DEG 11KT 3366 9701 3356 9696 3358 9677 3347
9665

25
Special weather statement, Jun 20, 7:48 PM CST, 1 hour before
Special Weather Statement
National Weather Service Fort Worth TX
848 PM CDT WED JUN 20 2018

TXZ094-210215-
Fannin TX-
848 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FANNIN COUNTY UNTIL
915 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodd City, or 7 miles east of Bonham, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. The core of the storm should remain east of Bonham.

LAT...LON 3347 9586 3349 9618 3366 9620 3368 9585
TIME...MOT...LOC 0146Z 350DEG 5KT 3359 9605

25
Special weather statement, Jun 20, 7:59 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
859 PM CDT WED JUN 20 2018

TXZ103-210230-
Denton TX-
859 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR DENTON COUNTY UNTIL 930 PM CDT...

At 855 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along the Highway 380 corridor east of Denton.

a line extending from

Movement was southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms. At 855
PM CDT, the leading edge of the outflow stretched from Cross Roads
to Little Elm to Prosper.

These gusty winds will be near...
  Shady Shores and Hackberry around 905 PM CDT.
  Corinth around 910 PM CDT.
  The Colony and Lake Dallas around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Lewisville, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3341 9684 3299 9685 3299 9740 3343 9738
TIME...MOT...LOC 0155Z 023DEG 17KT 3321 9699 3320 9691 3322 9685

25
Special weather statement, Jun 20, 8:08 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
908 PM CDT WED JUN 20 2018

TXZ094-210230-
Fannin TX-
908 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FANNIN COUNTY UNTIL
930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodd City, or 7 miles southeast of Bonham, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Bailey around 930 PM CDT.

The core of the storm will remain southeast of the city of Bonham.

LAT...LON 3360 9586 3341 9586 3340 9590 3336 9625
      3361 9615
TIME...MOT...LOC 0207Z 006DEG 9KT 3354 9607

25
Special weather statement, Jun 20, 8:17 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
917 PM CDT WED JUN 20 2018

TXZ103-210245-
Denton TX-
917 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR DENTON COUNTY UNTIL 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking strong thunderstorms
within Denton County. Movement was southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms. At 915
PM CDT, the leading edge of these outflow winds had reached Corinth,
Lake Dallas, and Hackberry.

LAT...LON 3341 9684 3299 9685 3299 9740 3300 9740
      3343 9738
TIME...MOT...LOC 0215Z 029DEG 18KT 3315 9712 3313 9703 3314 9694

25
Special weather statement, Jun 20, 8:39 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
939 PM CDT WED JUN 20 2018

TXZ103-118-119-210300-
Denton TX-Tarrant TX-Dallas TX-
939 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DENTON...NORTHEASTERN
TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 1000 PM CDT...

At 936 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms in Denton County, moving south at 20 mph.

Pea hail and wind gusts up to 50 mph will be possible with these
storms.

The leading edge of the strong outflow winds have reached New
Fairview, Roanoke, and Carrollton. The strongest winds will impact
northeastern portions of Tarrant County, including Keller,
Southlake, and Grapevine.

LAT...LON 3308 9719 3307 9684 3281 9684 3283 9725
      3299 9740 3323 9739
TIME...MOT...LOC 0236Z 009DEG 19KT 3316 9740 3301 9721 3300 9692

25

The radar

The Dallas/Ft Worth radar (KFWS), 55 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denton

When
June 20, 8:48 PM CST
Where
Denton County, 3.54 mi E of Grapevine Res
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.030, -97.090

Emergency management reported trees down in the city of Flower Mound, TX.

Thunderstorm Wind, Denton

When
June 20, 9:00 PM CST
Where
Denton County, 3.16 mi E of Grapevine Res
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.013, -97.096

Emergency management reported 3 vehicles damaged by trees blown down near the city of Flower Mound, TX.

Thunderstorm Wind, Tarrant

When
June 20, 9:05 PM CST
Where
Tarrant County, 1.16 mi W of Southlake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.970, -97.150

A broadcast media report indicated trees down in the city of Southlake, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770883, 770888, 770884.